Hail, Burt
- When
- May 23, 8:15 PM CST
- Where
- Burt County, 1 mi W of Oakland
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.833, -96.483
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 23, 2:15 PM CST, 6 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 315 PM CDT TUE MAY 23 2006 .DISCUSSION... AFTERNOON STLT IMAGERY SHOWED UPPER LOW MOVING INTO WRN SD WITH A LOBE OF DRIER AIR/POSSIBLE WEAK SUBSIDENCE WORKING TOWARD MO RIVER AS OF 1830Z. JET SEGMENT ROTATING AROUND THE BASE OF THE UPPER LOW...A LTL BETTER MOISTURE CONVERGENCE/INSTABILITY AND SFC FRONT/TROUGH HAD COMBINED TO HELP GENERATE FIRST BATCH OF TSTMS OVR NCNTRL NEBRASKA WEST OF CWA AS OF 1930Z. LCLS/LFCS WERE MODERATELY HIGH OVER THE NWRN CWA...BUT INSTABILITY COMBINED WITH INCREASING SHEAR POTENTIAL AS JET SHIFTS FARTHER ENE THROUGH 00Z HAS PROMPTED ISSUANCE OF TORNADO WATCH THAT HAS INCLUDED NWRN CWA. FARTHER EAST...CONVECTIVE TEMPS HAVE BEEN REACHED WITH MODERATE CU WIDESPREAD...BUT 18Z OAX SOUNDING SHOWED A MIXED LAYER WEAK CAP STILL PRESENT WHICH HAD AIDED IN KEEPING CU FIELD FROM FIRING...AS OF 1945Z ANYWAY. BEHIND ABOVE MENTIONED LOBE...MIXING AND THE POSSIBLE SUBSIDENCE HAD DRIED SFC DWPTS OUT INTO THE MID/UPPER 50S WHICH SHOULD FURTHER LIMIT SVR THREAT FARTHER E/SE OF CURRENT WATCH TO MAINLY WIND/HAIL AS LCL/LFCS WERE EVEN HIGHER. NONETHELESS...CATEGORICAL POPS WILL REMAIN IN THE FORECAST AS PRECIPITABLE WATER VALUES CONTINUE HIGH AND JET IS FORECAST TO SHIFT TO MO RIVER BY 06Z PUTTING ERN CWA IN FAVORED RIGHT REAR ENTRANCE REGION LATER THIS EVENING. WILL SHIFT HIGHEST POPS TO ERN CWA AFT 05Z AND MARKEDLY DECREASE THEM ACROSS THE WEST AS JET SHIFTS NE OF WRN ZONES. GFS HAS BACKED ON CLOSING OFF AND DROPPING THE UPR SYSTEM OVER NERN CWA ON WED...AND NOW DROPS IT THRU IA ON THURSDAY. THIS SOLUTION BACKED BY NAM. HOWEVER...A WEAK THERMAL TROF AT H5 DOES ROTATE ACROSS ERN NEBR AND WILL KEEP SMALL POPS IN ATTM ACROSS THE NE. STRONGLY DOWNSLOPING WINDS AND MINIMAL COOL ADVCTN SHOULD ALLOW HIGHS TO REACH WELL INTO THE 80S MOST AREAS...EXCEPT POSSIBLY THE FAR NERN ZONES. LEFT FORECAST DRY WED NIGHT/THU FOR NOW...ALTHOUGH ANY FARTHER WSW TRACK OF THE UPPER LOW COULD CAUSE FUTURE CHANGES IN FORECAST. THURSDAY APPEARS COOLEST DAY THROUGH MON/TUE AS A MODERATE AMOUNT OF COOL ADVCTN OVERSPREADS THE FORECAST AREA. MADE LTL CHANGES TO FRI-MONDAY PERIOD. AS UPR TROF BECOMES REESTABLISHED OVER THE WRN U.S. RIDGING ACROSS THE PLAINS SHOULD PUSH TEMPS WELL ABOVE NORMAL. NOCTURNAL TSTMS REMAIN POSSIBLE...AND LEFT IN FRI NGT AS A STRONG LOW LVL JET RETURNS AND SOME FRONTOGENESIS NOTED IN 850-700 MB LYR. SOME POTENTIAL IN A FRONT PUSHING INTO THE CWA AS EARLY AS MONDAY IF 12Z GFS IS TO BELIEVED...SUPPORTED A BIT BY THE ECMWF. HOWEVER...RIDGE THEN SEEMS TO REBUILD WASHING FRONT OUT. MANY POSSIBLE SCENARIOS COULD DEVELOP...ONE IS THAT CONVECTION ASSOCD WITH THE MONDAY FRONT COULD REINFORCE BOUNDARY WITH A LOT OF LOW CLOUDS AND MUCH COOLER TEMPS THAN GUIDANCE AND WHAT WILL BE REFLECTED IN ZONES. THIS POSSIBLE OUTCOME WILL HAVE TO BE MONITORED...BUT FOR NOW WILL CONTINUE TO BASE FORECAST ON UPR RIDGE HOLDING FIRM ENOUGH TO PROVIDE QUITE WARM TEMPS INTO TUE. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && CHERMOK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 907 PM CDT TUE MAY 23 2006 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-241100- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 907 PM CDT TUE MAY 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND WEDNESDAY A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF EASTERN NEBRASKA AND WEST CENTRAL IOWA UNTIL 2 AM. A LINE OF SEVERE THUNDERSTORMS WILL CONTINUE TO TRACK EAST ACROSS EASTERN NEBRASKA INTO WESTERN IOWA THROUGH MIDNIGHT WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS. A SURFACE TROUGH AND COLD FRONT WILL MOVE EAST TONIGHT. A STRONG UPPER LEVEL SYSTEM OVER WESTERN SOUTH DAKOTA WILL EVENTUALLY MOVE INTO MINNESOTA WEDNESDAY. THE STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY THERE IS ALSO A SMALL CHANCE FOR THUNDERSTORMS FRIDAY NIGHT...AS WELL AS SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS HAVE BEEN ACTIVATED IN PARTS OF EASTERN NEBRASKA THIS EVENING. STORM SPOTTERS SHOULD NOT BE NEEDED WEDNESDAY. FOBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 453 PM CDT TUE MAY 23 2006 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-232315- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- INCLUDING THE CITIES OF...ALBION...AUBURN...BEATRICE...BELLEVUE... BLAIR...BLOOMFIELD...CLARINDA...COLUMBUS...COUNCIL BLUFFS...CRETE... DAVID CITY...FAIRBURY...FALLS CITY...FREMONT...GLENWOOD...HARLAN... HARTINGTON...LINCOLN...LOGAN...NEBRASKA CITY...NELIGH...NORFOLK... OMAHA...ONAWA...PAWNEE CITY...PENDER...PIERCE...PLATTSMOUTH... RED OAK...SCHUYLER...SEWARD...SIDNEY...STANTON...TECUMSEH... TEKAMAH...WAHOO...WAYNE...WEST POINT 453 PM CDT TUE MAY 23 2006 ...WARNING DECISION UPDATE FOR NORTHEAST NEBRASKA... AT 21Z...SFC LO WAS LOCATED OVR WRN SD. MAIN SFC MOISTURE AXIS EXTNDS FM WRN MO INTO WRN IA. LTST SFC RADAR INDCS TWO NORTH SOUTH BANDS OF STORMS. INDCS ARE THAT THE UPR LVL SYS IS BGNG TO SWING OUT TO THE NORHTEAST. SFC FRONT TROF AS INDICATED BY A FINE LINE ON RADAR IS BGNG TO MOV EWD. BELIEVE THAT STORMS WILL BGN EWD MOVMENT ONCE THIS FRONT CATCHES UP WITH PRESENT CONVECTION. SPC MESOSCALE ANALYSIS SHOWS SHEAR INCRG OVR NERN NEBRASKA. BEST BULK RICHARDSON SHEAR AND HELICITY IS IN THIS AREA. LATEST PROFILER FM NELIGH INDCD A 173 0-1 KM STORM RELATIVE HELICITY. ALTHOUGH LCL AND LFC VALUES ARE HIGH...SOME SUPERCELLS MAY OCR AND PRODUCE AN ISOLATED TORNADO FM ALBION NWD. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 702 PM CDT TUE MAY 23 2006 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-240130- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- INCLUDING THE CITIES OF...ALBION...AUBURN...BEATRICE...BELLEVUE... BLAIR...BLOOMFIELD...CLARINDA...COLUMBUS...COUNCIL BLUFFS...CRETE... DAVID CITY...FAIRBURY...FALLS CITY...FREMONT...GLENWOOD...HARLAN... HARTINGTON...LINCOLN...LOGAN...NEBRASKA CITY...NELIGH...NORFOLK... OMAHA...ONAWA...PAWNEE CITY...PENDER...PIERCE...PLATTSMOUTH... RED OAK...SCHUYLER...SEWARD...SIDNEY...STANTON...TECUMSEH... TEKAMAH...WAHOO...WAYNE...WEST POINT 702 PM CDT TUE MAY 23 2006 ...WARNING DECISION UPDATE FOR NORTHEAST NEBRASKA... BASED ON OBSERVED DATA OF THE SUB CLOUD LAYER OVER NORTHEAST NEBRASKA FROM THE NORFOLK NEBRASKA METAR AND THE NELIGH PROFILER...WITH SUPPLEMENTAL DATA FROM LAPS ANALYSIS... THE LAYER IS CHARACTERIZED BY A NEARLY DRY ADIABATIC LAPSE RATE. THE LCL IS AROUND 2000 METERS WITH THE LCL AROUND 3200 METERS. THE SURFACE TEMPERATURE-DEWPOINT SPREAD IS 32F... YIELDING A SLIGHT INVERTED-V SOUNDING WITH A DOWNBURST CAPE VALUE OF 1100 J/KG. OAX HAS RECEIVED ONE REPORT OF A 50 MPH OUTFLOW WIND JUST WEST OF VERDIGRE NEAR THE NIOBRARA RIVER. GOOD EVAPORATIVE COOLING SHOULD OCCUR WITHIN THE SUB-CLOUD LAYER. THE KINEMATIC ENVIRONMENT REFLECTS ONLY SLIGHT VEERING WITH A NEARLY STEADY 35-45 MPH WIND. NOTE THAT THE NELIGH PROFILER WINDS ARE CONTAMINATED BY A LIGHT SURFACE WIND...WHICH APPEARS TO BE AN ERROR. THIS ERRONEOUS REPORT IS PRODUCING A FALSE 0-1KM SRH OF OVER 100 M2/S2... HOWEVER IF THIS OB IS THROWN OUT AND THE NORFOLK SURFACE METAR IS USED... THE 0-1KM SRH VALUE IS CLOSER TO 50 M2/S2...WITH 0-1KM SHEAR OF ONLY 7 M/S... WITH A 0-3KM SRH OF ONLY 130 M2/S2. THE SPC MESOANALYSIS...WHICH UTILIZES THE RUC OUTPUT... APPEARS WAY TOO HIGH WITH ITS 0-1KM SRH VALUE OF 150 M2/S2...AND ITS 0-1KM SHEAR VALUE OF 20 M/S. THUS THE OBSERVED KINEMATIC ENVIRONMENT SEEMS CONDUCIVE FOR MICROBURSTS BUT LESS CONDUCIVE FOR TORNADOES. THE STEEP LOW LEVEL LAPSE RATES MAY BE SUPPORTIVE OF THE NON- SUPERCELL TORNADO PROCESSES. SPC SURFACE VORTICITY ANALYSIS SHOWS A CONCENTRATED AREA OF HIGHER VALUES IN NORTHEAST NEBRASKA...AND A COUPLE OF REPORTS OF FUNNELS HAVE BEEN REPORTED UNDER SOME OF THE UPDRAFTS ALONG THE LINE IN NORTHEAST NEBRASKA. ENVIRONMENT WILL BE MONITORED CLOSELY AS UPPER SYSTEM CONTINUES TO MOVE EAST AND CLOSER TO THE WARNING AREA...AND LOW LEVEL JET INTENSIFIES AFTER DARK. THE OBSERVED 0-3 KM SHEAR VECTOR IS CURRENTLY ORIENTED ABOUT 35 DEGREES OFF THE CONVECTIVE LINE...WHICH IS ALSO ONLY MARGINALLY SUPPORTIVE OF THE LINE INCREASING IN INTENSITY. THIS COMBINED WITH SLIGHTLY LOWER SURFACE-BASED AND MEAN LAYER CAPE TO THE EAST OF THE LINE MAY KEEP THE LINE FROM SIGNIFICANTLY INCREASING IN INTENSITY THROUGHOUT THE EVENING. NIETFELD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
844 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND DMG 4 NE BLOOMFIELD 42.64N 97.59W
05/23/2006 KNOX NE PUBLIC
TREES UPROOTED
0710 PM TSTM WND GST ALBION 41.69N 98.00W
05/23/2006 E60.00 MPH BOONE NE EMERGENCY MNGR
SEVERAL TREES DOWN
0810 PM TSTM WND GST 1 W BELLWOOD 41.34N 97.26W
05/23/2006 E60.00 MPH BUTLER NE TRAINED SPOTTER
&&
JRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
908 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM TSTM WND GST 11 WSW BEEMER 41.87N 97.01W
05/23/2006 E65.00 MPH CUMING NE EMERGENCY MNGR
0843 PM TSTM WND GST SURPRISE 41.10N 97.31W
05/23/2006 E60.00 MPH BUTLER NE TRAINED SPOTTER
&&
JRBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 911 PM CDT TUE MAY 23 2006 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-240330- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- INCLUDING THE CITIES OF...ALBION...AUBURN...BEATRICE...BELLEVUE... BLAIR...BLOOMFIELD...CLARINDA...COLUMBUS...COUNCIL BLUFFS...CRETE... DAVID CITY...FAIRBURY...FALLS CITY...FREMONT...GLENWOOD...HARLAN... HARTINGTON...LINCOLN...LOGAN...NEBRASKA CITY...NELIGH...NORFOLK... OMAHA...ONAWA...PAWNEE CITY...PENDER...PIERCE...PLATTSMOUTH... RED OAK...SCHUYLER...SEWARD...SIDNEY...STANTON...TECUMSEH... TEKAMAH...WAHOO...WAYNE...WEST POINT 911 PM CDT TUE MAY 23 2006 ...WARNING DECISION UPDATE FOR EASTERN NEBRASKA AND WESTERN IOWA... LATEST SUBJECTIVE ANALYSIS AT 02Z INDICATED THE COLD FRONT WAS MOVING INTO NORTHEAST NEBRASKA EXTENDING SOUTHWARD INTO NORTH CENTRAL KANSAS. DEWPOINTS ALONG AND AHEAD OF THE FRONT REMAIN IN THE LOWER 60S...WITH SOME MID 60S NOTED IN WESTERN IOWA. LATEST 01Z LAPS SOUNDING INDICATED STILL NEAR ADIABATIC LAPSE RATES FROM THE SURFACE UP TO ABOUT 800 MB. THERE IS STILL ABOUT A 20 DEGREE DEWPOINT SEPARATION...THUS WOULD EXPECT THE THREAT FOR GUSTY WINDS OF 60 TO 80 MPH TO CONTINUE THROUGH THE REMAINDER OF THE EVENING. THIS IS WITHIN AN AREA OF ABOUT 1000-1200 J/KG OF DOWNDRAFT CAPE THAT WILL CONTINUE TO SUPPORT STRONG WINDS AT THE SURFACE. THERE MAY BE AN INCREASE IN THE AMOUNT OF LARGE HAIL THROUGH THE EVENING ALSO...MAINLY WITH CELLS THAT EXHIBIT MID LEVEL ROTATION WITH 50DBZ CORES REACHING INTO THE MID 30S...ESPECIALLY ALONG AND SOUTH OF THE PLATTE RIVER. WE ARE GETTING ISOLATED REPORTS OF GUSTNADOES ALONG AND AHEAD OF THE SQUALL LINE...HOWEVER THESE ARE NOT ASSOCIATED WITH TORNADIC ROTATION BUT MORESO ASSOCIATED WITH THE OUTFLOW FROM THE SQUALL LINE AND RECENTLY TILLED FIELDS. WE WILL CONTINUE TO MONITOR FOR TORNADO POTENTIAL THOUGH BUT LFC HEIGHTS REMAIN QUITE HIGH ALTHOUGH LCL HEIGHTS HAVE COME DOWN TO ABOUT 1400 DUE TO TEMPERATURES COOLING SLIGHTLY AS THE SURFACE. THE 0-1KM SHEAR VECTOR ACROSS SOUTHEAST NEBRASKA REMAINS AT ABOUT 20 KNOTS WITH ABOUT 250 M/S OF 0-3KM HELICITY. WOULD EXPECT TO CONTINUE TO ISSUE SEVERE THUNDERSTORM WARNINGS ALONG AND AHEAD OF THE LINE...BUT WILL MONITOR FOR TORNADIC DEVELOPMENT. DEWALD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
915 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM TSTM WND GST 4 E SURPRISE 41.10N 97.23W
05/23/2006 E65 MPH BUTLER NE TRAINED SPOTTER
&&
JRBThe Omaha radar (KOAX), 58 km away, was scanning. The volume nearest the first event began at 02:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507778.